Hail, St. Francois
- When
- May 21, 2:23 PM CST
- Where
- St. Francois County, 0.81 mi SE of St Francois
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.840, -90.491
A slow moving cold front and a weak convergence zone just ahead of it were the focus of showers and thunderstorms during the afternoon hours. Storms trained across the region dumping up to three inches of rain in a short amount of time, especially across central portions of Ste.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A slow moving cold front and a weak convergence zone just ahead of it were the focus of showers and thunderstorms during the afternoon hours. Storms trained across the region dumping up to three inches of rain in a short amount of time, especially across central portions of Ste. Francois county. Flash flooding was reported in Park Hills and Leadington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 21, 11:31 AM CST, 2 hours 52 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1231 PM CDT Mon May 21 2018 .SHORT TERM... (Through Late Tonight) Issued at 321 AM CDT Mon May 21 2018 Weak low pressure centered between Moberly and Chillicothe will drift northeast into northern Indiana or southwest Michigan over the next 24 hours. The trailing cold front should work its way slowly southeast through the forecast area during this time. Timing is somewhat uncertain for FROPA as upper level forcing is fairly weak. However, there will be a definite airmass change as dew point temperatures in the "cool sector" of this system drop into the mid and upper 50s over the central Plains and Iowa. Not sure it will get quite that dry over central and eastern Missouri into central and southern Illinois, but the FROPA should scour out enough moisture to bring an end to this most recent period of wet weather. However scattered showers and thunderstorms will continue to be possible at almost any time until the front finally passes through the area this evening. Highs this afternoon will be highly dependent upon any convection that forms, but temperatures will most likely be very similar to Sunday's highs in the upper 70s to low 80s. Carney .LONG TERM... (Tuesday through Sunday) Issued at 321 AM CDT Mon May 21 2018 Global models are in reasonable agreement that an upper level ridge will slowly move across Missouri and Illinois from Tuesday into Thursday. At the same time, a surface high will move east from Minnesota into Michigan as an associated surface ridge slowly pivots over Missouri and Illinois. This pattern will keep dry weather across our area Tuesday into Wednesday. Moisture will begin to return on the back side of the ridge over central and northeast Missouri and west central Illinois by Thursday bringing a slight chance of showers and thunderstorms to these areas. The chance of showers and thunderstorms will increase areawide Friday into next weekend when the GFS/ECMWF/Canadian all show a trough and an attendant cold front moving across Missouri and Illinois. Temperatures are still expected to be above normal through the period. 850mb temperatures support highs staying 5-10 degrees above normal for late May. Britt && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1223 PM CDT Mon May 21 2018 A brief period of MVFR ceilings are likely early this afternoon before they lift toward low VFR. Trailing cold front will try and initiate widely scattered showers and thunderstorms but most activity looks east of the Mississippi River. Left in VCTS in for metro terminals as they will be on western edge of activity. Models hinting at MVFR ceilings again late tonight into early Tuesday morning, with fog also a possibility where more clearing is observed. SPECIFICS FOR KSTL: MVFR stratus to continue early this afternoon before lifting. Kept a VCTS group in for late afternoon as widely scattered showers and storms are still possible along a slow moving cold front. Another round of MVFR stratus possible late tonight/early Tuesday morning but not confident enough to mention explicity. Cloudiness should decrease by late Tuesday morning leaving a mostly sunny sky with light north/northeast winds. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 400 AM CDT Mon May 21 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-220900- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 400 AM CDT Mon May 21 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight There is a chance of thunderstorms today across the area. The chance of storms will continue this evening over southeast Missouri into southwest Illinois. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are chances of thunderstorms Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Britt
The St Louis radar (KLSX), 97 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Up to three inches of rain fell in a short amount of time causing flash flooding in Park Hills and Leadington. One hundred feet of the Union Pacific lines had the soil washed out from under them near Main Street in Park Hills. Approximately 41 homes and 14 businesses sustained water damage. One of the homes suffered serious damage from the flash flooding. Sections of two city streets and one alley were destroyed. One car in Park Hills was swept away by the flood waters. Fortunately the occupants were able to make it out safely. At least a foot of water was rushing over U.S. Highway 67 in Leadington. No deaths or injuries were reported with this flash flood event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767050, 767054.